Low Carb Friends  
Netrition.com - Tools - Reviews - Faces - Recipes - Home


Go Back   Low Carb Friends > Health Support Groups > General Health/Medical Issues
Register FAQ Search Today's Posts Mark Forums Read


Reply
 
LinkBack Thread Tools Display Modes
Old 10-04-2013, 08:54 AM   #1
Senior LCF Member
 
CTIgrad's Avatar
 
Join Date: Jan 2008
Location: The wet-side of WA
Posts: 951
Gallery: CTIgrad
Stats: Hi:317.5 Current:255.8
WOE: Paleo
Start Date: 12/26/2012
Warfarin (blood thinners) & low carb/high protein

So I went back 5 pages in the forum to see if there was a thread on this, and nothing. Figured it would be a good subject to bring up as these are fairly common drugs and no one really knows what a LC diet and they interact.

My history, basically I got a DVT (deep vein thrombosis) after breaking my foot and it being in a cast for 5 weeks. I was put on Heparin shots and warfarin to prevent further clotting, and have roughly 2-5 months of warfarin to go. Basically what the docs had told me was to keep doing whatever I'm doing regarding my diet. Beyond that they didn't really ask any questions or gave specific guidance. With that said I became kinda alarmed when I was upped to 20MG a day (twice the daily recommended limit), and I began researching warfarin resistance.

Come to find out, high protein/low carb diets play some sort of role in how your body reacts to warfarin.

Decreased Warfarin Effect after Initiation of High-Protein, Low-Carbohydrate Diets

Potential Interaction Between Warfarin and High Dietary Protein Intake

With that said, I'm now super attentive to how much protein/fat/veggies I'm eating every day and trying to keep it about the same amount.

Just an FYI, be careful out there.
__________________
No beard?! NO REP!!!

My Weight Loss/Triathlon Training Blog: Or Die Trying...

Last edited by CTIgrad; 10-04-2013 at 08:56 AM..
CTIgrad is offline   Reply With Quote

Sponsored Links
Old 10-04-2013, 09:35 AM   #2
Blabbermouth!!!
 
Ntombi's Avatar
 
Join Date: Aug 2002
Location: Boston, then OH, then NYC, now SoCal. Whew!
Posts: 38,351
Gallery: Ntombi
Stats: Restart: 360/284.4/190
WOE: Atkins for weight loss, NK for maintenance.
Start Date: Restarted: 1-3-13 Original: 8-23-02
I was on Coumadin for three months (which I realize has a different chemistry from warfarin) for a DVT with no issues.

I may have to go back on it because of side effects from a different treatment, and I anticipate no problems.

But I don't eat high protein either. I eat high fat, moderate protein, low carb. I don't know if they were really looking at high protein diet, or simply a low carb diet, because they are not synonymous.

But it's something to be aware of for sure.

Last edited by Ntombi; 10-04-2013 at 09:36 AM..
Ntombi is offline   Reply With Quote
Reply


Thread Tools
Display Modes

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is On
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are On



All times are GMT -7. The time now is 11:22 PM.


Copyright ©1999-2014 Friends Forums LLC. All rights reserved. - Terms of Service | Privacy Policy
LowCarbFriends® is a registered mark of Friends Forums, LLC.